Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 186, NWS Pittsburgh, PA

August 19, 2017Indiana County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 19, 2017, 4:46 PM EDT for Indiana County, Westmoreland County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 2017, 4:46 PM EDT (20:46 UTC)
Expired
Aug 19, 2017, 5:30 PM EDT
In force
44 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Indiana County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 80 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 2:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 8.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:25 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 19, 2:25 PM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
225 PM EDT Sat Aug 19 2017

.SYNOPSIS...
Thunderstorms will accompany the encroachment of a cold front
this afternoon and early evening.

&&

.NEAR TERM /THROUGH TONIGHT/...
The late  afternoon update featured further adjustments to near
term POPs as per the latest radar and high res model trends.
Insolation in the wake of morning clouds and weak convection has
destabilized the Upper Ohio airspace under an encroaching upper
trough. Given the available boundary layer moisture with that
warming, convection is likely to continue developing along the
associated weak surface reflection/reinforcing front emerging
off the Great Lakes. Pockets of dry aloft with marginal shear
are expected to maintain severe potential for wind gusts and
hail until passage of the system early this evening.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Building high pressure in the wake of the aforementioned system
will result in a dry and seasonable Sunday with slightly lower
dewpoints/humidity.

Warm, moist advection with flat ridging in advance of a midwestern
shortwave as per the latest model solutions indicate increased
humidity with a rapid temperature moderation above the averages
for Monday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The aforementioned midwest trough/associated front are likely to
provide the next precip chance by Tuesday. Eastern CONUS troughing
is then forecast to support temperatures a few degrees under
the averages for the remainder of the week.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Numerous thunderstorms can be expected as a cold front crosses
the region this afternoon/early evening. VCTS and tempo TS were
included for terminals with the most likely timing.

VFR will return in the wake of the showers and thunderstorms,
although with clearing and winds calming, some pre-dawn fog
could develop. This will likely be dependent on the extent and
amount of rainfall this evening.

Surface flow will generally remain from the west at 10kts with
occasional gusts to 15kts. Winds will then calm tonight as high
pressure begins to build in.

.Outlook...
Widespread restriction potential returns with a late Tue/early
Wed cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Aug 19, 2:47 PM EDT, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
247 PM EDT Sat Aug 19 2017

MDZ001-WVZ012-021-509>514-201900-
Garrett-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
247 PM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for western Maryland and northern
West Virginia.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-201900-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-
Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-
Brooke-Ohio-Marshall-
247 PM EDT Sat Aug 19 2017

...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 19, 3:32 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
332 PM EDT SAT AUG 19 2017

OHZ039-049-192000-
Tuscarawas-Harrison-
332 PM EDT SAT AUG 19 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT CENTRAL HARRISON AND SOUTHEASTERN TUSCARAWAS COUNTIES...

At 332 PM EDT, a strong thunderstorm was located near Freeport,
moving east at 25 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Cadiz...                          New Athens...
Tippecanoe...                     Stillwater...
Deersville...                     Clendening Lake...
Tappan Lake...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4026 8139 4037 8140 4036 8092 4017 8096
TIME...MOT...LOC 1932Z 283DEG 22KT 4030 8127

Fries
Local storm report, Aug 19, 4:02 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND DMG     2 SSW MALVERN           40.67N  81.20W
08/19/2017                   CARROLL            OH   911 CALL CENTER

            ONE LARGE TREE DOWN

&&

EVENT NUMBER PBZ1702018
Local storm report, Aug 19, 4:15 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     OHIOVILLE               40.68N  80.48W
08/19/2017                   BEAVER             PA   911 CALL CENTER

            SEVERAL TREES DOWN

0322 PM     TSTM WND DMG     MIDLAND                 40.64N  80.46W
08/19/2017                   BEAVER             PA   911 CALL CENTER

            SEVERAL TREES DOWN

0325 PM     TSTM WND DMG     1 S INDUSTRY            40.64N  80.41W
08/19/2017                   BEAVER             PA   SOCIAL MEDIA

            SMALL TREES DOWN

0325 PM     HAIL             1 S INDUSTRY            40.64N  80.41W
08/19/2017  E1.00 INCH       BEAVER             PA   SOCIAL MEDIA

            MINOR HAIL DAMAGE TO CARS

0339 PM     TSTM WND DMG     ALIQUIPPA               40.62N  80.25W
08/19/2017                   BEAVER             PA   911 CALL CENTER

            SEVERAL TREES DOWN

&&

EVENT NUMBER PBZ1702019
EVENT NUMBER PBZ1702020
EVENT NUMBER PBZ1702021
EVENT NUMBER PBZ1702022
EVENT NUMBER PBZ1702023
Local storm report, Aug 19, 4:24 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
424 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     HAIL             NEW KENSINGTON          40.57N  79.75W
08/19/2017  M1.00 INCH       WESTMORELAND       PA   TRAINED SPOTTER

&&

EVENT NUMBER PBZ1702024
Local storm report, Aug 19, 4:36 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0327 PM     TSTM WND DMG     3 NNW WEST SUNBURY      41.04N  79.91W
08/19/2017                   BUTLER             PA   911 CALL CENTER

            SEVERAL TREES DOWN ON WIRES

0336 PM     TSTM WND DMG     3 N EAST BUTLER         40.92N  79.85W
08/19/2017                   BUTLER             PA   911 CALL CENTER

            SEVERAL TREES DOWN ON WIRES

0359 PM     TSTM WND DMG     1 W CADIZ               40.26N  81.02W
08/19/2017                   HARRISON           OH   911 CALL CENTER

            NUMEROUS TREES DOWN

0359 PM     TSTM WND DMG     2 NNE CADIZ             40.29N  80.98W
08/19/2017                   HARRISON           OH   911 CALL CENTER

            NUMEROUS TREES DOWN

0409 PM     TSTM WND DMG     1 N SARVER              40.74N  79.73W
08/19/2017                   BUTLER             PA   911 CALL CENTER

            SEVERAL TREES DOWN ON WIRES IN BUFFALO TOWNSHIP

&&

EVENT NUMBER PBZ1702025
EVENT NUMBER PBZ1702026
EVENT NUMBER PBZ1702027
EVENT NUMBER PBZ1702028
EVENT NUMBER PBZ1702029
Local storm report, Aug 19, 4:43 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
443 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     TSTM WND DMG     3 NE LOWER BURRELL      40.61N  79.67W
08/19/2017                   WESTMORELAND       PA   911 CALL CENTER

            MULTIPLE TREES DOWN

0426 PM     TSTM WND DMG     NEW KENSINGTON          40.57N  79.75W
08/19/2017                   WESTMORELAND       PA   911 CALL CENTER

            TREES AND WIRES DOWN

&&

EVENT NUMBER PBZ1702030
EVENT NUMBER PBZ1702031

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:10 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence50 min
Aug 19, 3:14 PM EDTSevere Thunderstorm WarningPBZBeaver, Butler, Lawrence46 min
Aug 19, 3:16 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler44 min
Aug 19, 3:47 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler28 min
Aug 19, 3:54 PM EDTSevere Thunderstorm WarningPBZAllegheny, Butler, Westmoreland51 min
Aug 19, 4:19 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington41 min
Aug 19, 4:32 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland43 min
Aug 19, 4:36 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana39 min
Aug 19, 4:43 PM EDTSevere Thunderstorm WarningPBZIndiana, Jefferson32 min
Aug 19, 5:04 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland28 min
Aug 19, 5:07 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Westmoreland53 min
Aug 19, 5:16 PM EDTSevere Thunderstorm WarningPBZFayette, Washington, Westmoreland44 min
Aug 19, 5:34 PM EDTSevere Thunderstorm WarningPBZIndiana, Westmoreland24 min
Aug 19, 2:14 PM EDTSevere Thunderstorm WarningPBZCarroll, Coshocton, Harrison, Tuscarawas46 min
Aug 19, 2:27 PM EDTSpecial Weather StatementPBZCoshocton33 min
Aug 19, 2:28 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Tuscarawas47 min
Aug 19, 2:41 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Tuscarawas49 min
Aug 19, 3:10 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Jefferson, Tuscarawas50 min
Aug 19, 3:23 PM EDTSevere Thunderstorm WarningPBZGuernsey, Muskingum52 min
Aug 19, 3:32 PM EDTSpecial Weather StatementPBZHarrison28 min
Aug 19, 3:57 PM EDTSevere Thunderstorm WarningPBZHarrison, Jefferson48 min
Aug 19, 4:08 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana39 min
Aug 19, 5:17 PM EDTSpecial Weather StatementPBZNoble43 min
Aug 19, 5:30 PM EDTSevere Thunderstorm WarningPBZMonroe, Noble45 min
Aug 19, 6:03 PM EDTSpecial Weather StatementPBZMonongalia27 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.